Twisted alexander polynomials and character varieties of 2-bridge knot groups

Taehee Kim, Takayuki Morifuji

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

We study the twisted Alexander polynomial from the viewpoint of the SL(2,&Cmathbb;)-character variety of nonabelian representations of a knot group. It is known that if a knot is fibered, then the twisted Alexander polynomials associated with nonabelian SL(2,&Cmathbb;)-representations are all monic. In this paper, we show that for a 2-bridge knot there exists a curve component in the SL(2,&Cmathbb;)-character variety such that if the knot is not fibered then there are only finitely many characters in the component for which the associated twisted Alexander polynomials are monic. We also show that for a 2-bridge knot of genus g, in the above curve component for all but finitely many characters the associated twisted Alexander polynomials have degree 4g - 2.

Original languageEnglish
Article number1250022
JournalInternational Journal of Mathematics
Volume23
Issue number6
DOIs
Publication statusPublished - 2012 Jun

Fingerprint

2-bridge Knot
Character Variety
Knot Group
Alexander Polynomial
Monic
Associated Polynomials
Knot
Curve
Genus
Character

Keywords

  • 2-bridge knot
  • character variety
  • Twisted Alexander polynomial

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Twisted alexander polynomials and character varieties of 2-bridge knot groups. / Kim, Taehee; Morifuji, Takayuki.

In: International Journal of Mathematics, Vol. 23, No. 6, 1250022, 06.2012.

Research output: Contribution to journalArticle

@article{fcd33cd52d18444fa365a33740e9031f,
title = "Twisted alexander polynomials and character varieties of 2-bridge knot groups",
abstract = "We study the twisted Alexander polynomial from the viewpoint of the SL(2,&Cmathbb;)-character variety of nonabelian representations of a knot group. It is known that if a knot is fibered, then the twisted Alexander polynomials associated with nonabelian SL(2,&Cmathbb;)-representations are all monic. In this paper, we show that for a 2-bridge knot there exists a curve component in the SL(2,&Cmathbb;)-character variety such that if the knot is not fibered then there are only finitely many characters in the component for which the associated twisted Alexander polynomials are monic. We also show that for a 2-bridge knot of genus g, in the above curve component for all but finitely many characters the associated twisted Alexander polynomials have degree 4g - 2.",
keywords = "2-bridge knot, character variety, Twisted Alexander polynomial",
author = "Taehee Kim and Takayuki Morifuji",
year = "2012",
month = "6",
doi = "10.1142/S0129167X11007653",
language = "English",
volume = "23",
journal = "International Journal of Mathematics",
issn = "0129-167X",
publisher = "World Scientific Publishing Co. Pte Ltd",
number = "6",

}

TY - JOUR

T1 - Twisted alexander polynomials and character varieties of 2-bridge knot groups

AU - Kim, Taehee

AU - Morifuji, Takayuki

PY - 2012/6

Y1 - 2012/6

N2 - We study the twisted Alexander polynomial from the viewpoint of the SL(2,&Cmathbb;)-character variety of nonabelian representations of a knot group. It is known that if a knot is fibered, then the twisted Alexander polynomials associated with nonabelian SL(2,&Cmathbb;)-representations are all monic. In this paper, we show that for a 2-bridge knot there exists a curve component in the SL(2,&Cmathbb;)-character variety such that if the knot is not fibered then there are only finitely many characters in the component for which the associated twisted Alexander polynomials are monic. We also show that for a 2-bridge knot of genus g, in the above curve component for all but finitely many characters the associated twisted Alexander polynomials have degree 4g - 2.

AB - We study the twisted Alexander polynomial from the viewpoint of the SL(2,&Cmathbb;)-character variety of nonabelian representations of a knot group. It is known that if a knot is fibered, then the twisted Alexander polynomials associated with nonabelian SL(2,&Cmathbb;)-representations are all monic. In this paper, we show that for a 2-bridge knot there exists a curve component in the SL(2,&Cmathbb;)-character variety such that if the knot is not fibered then there are only finitely many characters in the component for which the associated twisted Alexander polynomials are monic. We also show that for a 2-bridge knot of genus g, in the above curve component for all but finitely many characters the associated twisted Alexander polynomials have degree 4g - 2.

KW - 2-bridge knot

KW - character variety

KW - Twisted Alexander polynomial

UR - http://www.scopus.com/inward/record.url?scp=84860508764&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84860508764&partnerID=8YFLogxK

U2 - 10.1142/S0129167X11007653

DO - 10.1142/S0129167X11007653

M3 - Article

VL - 23

JO - International Journal of Mathematics

JF - International Journal of Mathematics

SN - 0129-167X

IS - 6

M1 - 1250022

ER -